Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 49, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 9, 2006, 2:37 PM EDT for Lancaster County, Pennsylvania. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2006, 2:37 PM EDT (18:37 UTC)
- Expired
- Jun 9, 2006, 3:30 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lancaster County, PA
The radar
The Philadelphia radar (KDIX), 163 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 2:44 PM EDT | TSTM WND DMG | Mount Joy, PA | TWO TREES AND WIRES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 091838 SVRCTP PAC071-091930- /O.NEW.KCTP.SV.W.0049.060609T1837Z-060609T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 237 PM EDT FRI JUN 9 2006 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 330 PM EDT * AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR ELIZABETHTOWN...AND MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANHEIM AND LANDISVILLE AROUND 250 PM EDT... EAST PETERSBURG AND BRICKERVILLE AROUND 255 PM EDT... LITITZ AROUND 300 PM EDT... ROTHSVILLE AND LANCASTER AROUND 305 PM EDT... AKRON AND EPHRATA AROUND 310 PM EDT... LEOLA AND WILLOW STREET AROUND 315 PM EDT... THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 265 AND 274. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A STURDY LOCATION NOW. THIS STORM DOWN TREE MILLERSBURG IN DAUPHIN COUNTY. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4031 7655 4015 7665 3983 7597 4007 7581 $$ FORECASTER:RHG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:04 AM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 9, 11:04 AM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1104 AM EDT FRI JUN 9 2006 .SHORT TERM /REST OF TODAY/... A NORTHWEST TO SOUTHEAST LINE OF SHOWERS AND A FEW THUNDERSTORMS HAVE AFFECTED PORTIONS OF TIOGA...LYCOMING... AND SULLIVAN COUNTY. FOCUSED A HIGHER CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS IN THIS REGION THIS AFTERNOON. ANOTHER SHOWER DEVELOPED OVER EASTERN CENTRE COUNTY AROUND 1045 AM...IT IS MOVING TO THE SOUTHEAST TOO. SREF AND GUIDANCE FOCUS HIGHEST POPS TO THE NORTHEAST AND UPDATED ZONES TO REFLECT HIGHER CHANCE SHOWERS FROM WILLIAMSPORT NORTH AND EAST. A WEAK FRONTAL SYSTEM WILL CONTINUE TO MOVE INTO OUR REGION...IT COULD TRIGGER ISOLATED SHOWERS OVER MOST OF THE REGION SO KEPT POPS IN MOST LOCALS IN SLIGHT CATEGORY. SOME MODELS SHOW MODEST CAPE THIS AFTERNOON IMPLYING THAT A FEW OF THE STORMS COULD BECOME STRONG. IT APPEARS TO BE TRIGGERING SOME WEAK ECHOES IN OUR NW AREAS THIS AM. THIS TREND SHOULD CONTINUE AS IT MOVES SOUTHEASTWARD. HIGHEST POPS IN NORTH AND NORTHEAST. LEFT ALL PERIODS AFTER FIRST PERIOD AS IS. && .PREV DISCUSSION... /ISSUED 333 AM EDT FRI JUN 9 2006/ SHORT TERM /TODAY THROUGH SUNDAY/... WATER VAP LOOP SHOWING POTENT S/WV BARRELLING SOUTHWRD TOWARD GRT LKS THIS AM. ASSOCIATED COLD FRONT WILL PUSH INTO CENTRAL PA LATER TODAY...ACCOMPANIED BY SCT CONVECTION. LATEST MODEL DATA INDICATING FAIRLY WK SHEAR ALONG AND AHEAD OF FRONT...SO SVR THREAT APPEARS LOW. WILL PLACE HIGHEST POPS OVR NE MTNS...WHERE LEFT FRNT QUAD OF JET STREAK WILL COINCIDE WITH AFTN FROPA. S/WV ENERGY WILL SPAWN ANOTHER COASTAL LOW OFF NEW ENG ON SATURDAY...RESULTING IN BREEZY AND COOL CONDITIONS ACROSS PA THIS WEEKEND. 850 TEMPS WELL BLW NORMAL FOR JUNE...LIKELY HOLDING TEMPS IN THE 60S SAT PM OVR MOST OF THE FA. WEAK WV OF LO PRES WILL LIKELY PASS WELL SOUTH OF PA SAT NITE/EARLY SUNDAY. HOWEVER...ENOUGH SREF MEMBERS PRODUCE MEASURABLE RAIN AS FAR NORTH AS MASON/DIXON TO INSERT CHC POPS ACROSS SOUTHERN TIER. ALSO AN OUTSIDE CHC OF SCT FROST OVR NW MTNS SUN AM...AS SFC RIDGE/DRY AIRMASS SETTLES OVR REGION. LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MILDER CONDITIONS EXPECTED EARLY NEXT WEEK AS UPPER LO LIFT OUT OF NEW ENG. HOWEVER...LATEST MED RANGE MODEL DATA SUGGESTS MEAN TROUGH REMAINS IN PLACE OVR THE EASTERN CONUS THRU LATE NEXT WEEK AS ADDITIONAL S/WV ENERGY SPILLS SWRD ON EASTERN SIDE OF PERSISTENT PACIFIC RIDGE. THESE SYSTEMS COULD BRING SCT SHWRS/TSTMS WED/THU IN WHAT OTHERWISE APPEARS A DRY PATTERN FOR NEXT WEEK. AVIATION... TROUGH PERSISTING OVER CENTRAL PA BUT MAINLY VFR CONDITIONS CONTINUE TO PREVAIL. JUST SOME BRIEF MVFR CONDITIONS POSSIBLE THROUGH THE NEXT 24 HOURS - INITIALLY AS SOME MORNING FOG - THEN SOME LOWER CIGS POSSIBLY AFFECTING THE EASTERN COUNTIES IN SCATTERED SHOWERS THROUGH THE TIME PERIOD. SURFACE WINDS WILL BE GENERALLY FROM THE NW TO N AT 5 TO 10 KTS EARLY TODAY AND AGAIN TONIGHT...BUT THEY WILL INCREASE TO 10 TO 15 KTS WITH GUSTS TO 20 KTS DURING THE LATE MORNING THROUGH EARLY EVENING HOURS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GRUMM
Hazardous weather outlook, Jun 9, 4:33 AM EDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 433 AM EDT FRI JUN 9 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-100845- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 433 AM EDT FRI JUN 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jun 9, 12:56 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1256 PM EDT FRI JUN 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL MECHANICSBURG 40.21N 77.01W
06/09/2006 E0.88 INCH CUMBERLAND PA PUBLIC
1140 AM HAIL NEW CUMBERLAND 40.23N 76.88W
06/09/2006 E0.75 INCH CUMBERLAND PA TRAINED SPOTTER
PENNY SIZE HAIL WITH HEAVY RAIN
1240 PM HAIL DILLSBURG 40.11N 77.03W
06/09/2006 E0.25 INCH YORK PA PUBLIC
1245 PM HAIL ELIZABETHVILLE 40.55N 76.82W
06/09/2006 E0.50 INCH DAUPHIN PA TRAINED SPOTTER
&&
VGCLocal storm report, Jun 9, 1:34 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
134 PM EDT FRI JUN 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM HAIL AUSTIN 41.64N 78.09W
06/09/2006 E0.25 INCH POTTER PA PUBLIC
0105 PM HAIL DOVER 40.00N 76.85W
06/09/2006 E0.25 INCH YORK PA PUBLIC
NUMEROUS PEA SIZE HAIL ACCOMPANIED BY WINDS GUSTING TO 50
MPH.
0115 PM HAIL MIDDLEBURG 40.79N 77.05W
06/09/2006 E0.25 INCH SNYDER PA EMERGENCY MNGR
0130 PM HAIL MEISERVILLE 40.67N 76.95W
06/09/2006 E0.88 INCH SNYDER PA LAW ENFORCEMENT
&&
VGCLocal storm report, Jun 9, 1:52 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
152 PM EDT FRI JUN 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL WILLIAMSPORT 41.24N 77.02W
06/09/2006 E0.25 INCH LYCOMING PA TRAINED SPOTTER
0140 PM HAIL WILLIAMSPORT 41.24N 77.02W
06/09/2006 E0.88 INCH LYCOMING PA TRAINED SPOTTER
0149 PM HAIL SHIREMANSTOWN 40.22N 76.96W
06/09/2006 E0.50 INCH CUMBERLAND PA TRAINED SPOTTER
&&
VGCLocal storm report, Jun 9, 2:08 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
208 PM EDT FRI JUN 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL MONTOURSVILLE 41.25N 76.92W
06/09/2006 E0.88 INCH LYCOMING PA TRAINED SPOTTER
HEAVY RAIN OF 3/4 INCH PER HOUR ALSO WINDS GUSTING 35-40
MPH.
0158 PM HAIL WEST FAIRVIEW 40.28N 76.92W
06/09/2006 E0.25 INCH CUMBERLAND PA LAW ENFORCEMENT
0158 PM HAIL MOUNT GRETNA 40.25N 76.47W
06/09/2006 E0.50 INCH LEBANON PA TRAINED SPOTTER
0159 PM TSTM WND GST SHIREMANSTOWN 40.22N 76.96W
06/09/2006 E53.00 MPH CUMBERLAND PA TRAINED SPOTTER
&&
VGCSpecial weather statement, Jun 9, 2:13 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 213 PM EDT FRI JUN 9 2006 PAZ046-049-051>053-091900- COLUMBIA-MONTOUR-NORTHUMBERLAND-SOUTHERN LYCOMING-UNION- 213 PM EDT FRI JUN 9 2006 ...STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...LYCOMING...MONTOUR... NORTHUMBERLAND AND UNION COUNTIES... AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF MONTOURSVILLE TO 6 MILES NORTHWEST OF MILTON TO 8 MILES NORTHWEST OF MIFFLINBURG...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR WEST MILTON...WASHINGTONVILLE...VICKSBURG...MONTANDON AROUND 220 PM...MILLVILLE...NEW BERLIN...MOORESBURG AROUND 225 PM...WINFIELD... RIVERSIDE AND NORTHUMBERLAND AROUND 230 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 204 AND 243...I-180 BETWEEN MILE MARKERS 1 AND 11. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY 147...ROUTE 11...ROUTE 15...STATE ROAD 45...STATE ROAD 61. THESE STORMS WILL PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN. FORECASTER:GARTNER
Local storm report, Jun 9, 2:20 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT FRI JUN 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL HANOVER 39.81N 76.98W
06/09/2006 E1.00 INCH YORK PA LAW ENFORCEMENT
TRAFFIC ACCIDENT ATTRIBUTED TO STORM.
&&
VGCThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 11:44 AM EDT | Severe Thunderstorm Warning | CTP | Cumberland, York | 61 min |
| Jun 9, 12:17 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 43 min |
| Jun 9, 12:40 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 50 min |
| Jun 9, 1:20 PM EDT | Severe Thunderstorm Warning | CTP | Snyder | 25 min |
| Jun 9, 1:38 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 67 min |
| Jun 9, 1:47 PM EDT | Severe Thunderstorm Warning | CTP | York | 58 min |
| Jun 9, 1:59 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 46 min |
| Jun 9, 4:57 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 48 min |
| Jun 9, 5:34 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland | 26 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.